Nurse struck off after pregnant woman had violent reaction to drug

An experienced nurse was discharged after giving a pregnant woman medication to which she was allergic and ordered her to “just take it”.

Christine Speake, an NHS worker nearly 40, was brought before a tribunal after an investigation found the 11-week-old pregnant patient and her unborn child may have died.

The woman – referred to only as “Patient A” – went to Shrewsbury and Telford NHS Hospital, Shrops, because she suffered from hyperemesis, which is severe nausea and vomiting during pregnancy.

After being prescribed Buscopan by an intern, Speake administered the drug to Patient A – despite the fact that her allergy is listed on her medical records.

When the expectant mother asks what is being given to her, the midwife has been snapping since 1985: “Just take it”.

The panel heard that Patient A had a “violent reaction” when she developed a rash and started vomiting, which could have been “fatal”.

But Speake, realizing her mistake, neglecting to tell her colleagues to “cover up” what she had done, and later resigning, heard the Tribunal of the Nursing and Midwifery Council.

The panel heard, “The possible consequences of this mistake could have been death for both the patient and her unborn baby.

“If a patient reacts anaphylactically to a drug, it can have fatal consequences.”

Speake was removed after the tribunal found she had “limited insight”, “no remorse” and “dishonest”.

.

Leave a Comment